Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

July 14, 2003Bon Homme County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2003, 9:01 AM CDT for Bon Homme County, Hutchinson County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:01 AM CDT (14:01 UTC)
Expired
Jul 14, 2003, 9:45 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KFSD 141401
SVRFSD
SDC009-067-141445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  EXTREME SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 AM CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF TRIPP...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS SOUTHWEST OF TRIPP THROUGH 905 AM CDT
  SCOTLAND AROUND 930 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4326 9811 4312 9810 4300 9765 4319 9764

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 2:52 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 AM CDT MON JUL 14 2003

...CONVECTIVE CHANCES/SEVERITY REMAIN THE CONCERN THRU THE SHORT
TERM...

SYNOPSIS...00Z OBJECTIVE UPPER AIR ANALYSIS INDCD FLAT RIDGE ACROSS
THE SW US...NW FLOW ACROSS THE PLAINS AND A MEAN DEEP TROF OVR THE
ERN US. SHRTWV OF INTEREST AT H5 WAS OVR MT/ID AT 00Z. STRNG
ELEVATED MIXED LAYER WAS PRESENT OVR THE NRN PLAINS SEEN AT H7 WITH
+18 AT KRAP. MOISTURE RETURN CONTINUED AT H85 AHEAD OF CDFNT FM
MANITOBA SWWD INTO MT. H85 DPS WERE RUNNING FM +10 TO +15. 06Z
SUBJECTIVE MSAS SFC ANAL INDCD LO PRES OVR CNTRL SD. CDFNT EXTNDD NE
FM THE LO ACRS ERN ND.

FORECAST...CURRENT 40KT LO LVL JET FM CNTRL KS INTO S-CNTRL SD
RESPONSIBLE FOR CURRENT ACCUS FIELD DEVELOPING FM NW SD SE TO NEAR
K9V9. THIS SEEMS TO BE THE ERN EDGE OF THE STNG CAPPING. TRW SHLD
CONT TO DVLP ALONG THIS NRN/ERN EDGE OF CAP AND MV E/SE THRU THE
MORNING AS THE LO LVL JET VEERS. CDFNT WL MV INTO THE CNTRL FA BY
18Z AND THRU THE SE FA BY 03Z. ATMO EXPECTED TO RECOVER QUICKLY DUE
TO THE PRESENCE OF UNTAPPED UNSTABLE BOUNDARY LAYER AIR TO THE
SOUTHWEST OF MORNING TRW. ETA SFC DPS SEEM TO HIGH...BUT
NEVERTHELESS BY LATE AFTERNOON MLCAPE OF 3000-4000 J/KG EXPECTED
ACROSS THE SE CWA. PROBLEM WILL BE CAPPING THOUGH AS H7 THERMAL
RIDGE RIDES OVR CWA. AS MT SHRTWV APPROACHES CDFNT BY LATE
AFTERNOON...MID LVL CAA WILL LEAD TO A NARROW CORRIDOR OF WEAKER
CIN EXPECTED NR THE FNT OVR SRN MN INTO NW IA. SFC CONVERGENCE AND
WEAKEN INVERSION SHLD LEAD TO ISO/SCT TRW DVLPMNT BY LATE AFTERNOON
OVR THIS AREA. DEEP LAYER SHEAR OF 40-50 KTS WL BE SUFFICIENT FOR
ORGANIZED SVR STORMS. SPC HAS SERN CWA IN MOD RISK AND WL MENTION
SVR IN THESE ZONES. WL RAISE GOING HIGHS IN THE W TODAY AS MID LVL
CAP SHLD KEEP SKIES MC AND WITH GOOD MIXING...SHLD SEE TMPS TO NR
H85 MIX OUT TMPS. TRW CLRS CWA BY MIDNIGHT AND WL HAVE ZONES DRY
AFTER THAT. WL REDUCE CHC POPS TO SCHC FOR TUESDAY NIGHT IN THE NW
FA. GOOD LO LVL JET FM WRN NEB INTO WRN SD...BUT LITTLE IN THE WAY
TO FOCUS AN MCS IN OUR CWA. WL ALSO REMOVE TRW FM WED AS BOUNDARIES
STAY N AND W OF CWA. BETTER CHCS FOR CONVECTION WILL BE WED NIGHT AS
WK SFC BOUNDARY SLIDES S INTO CWA AND 40 KT LO LVL JET IMPINGES ON
BOUNDARY. WL HAVE THE HIGHEST POPS IN THE EAST.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Jul 14, 6:51 AM CDT, 2 hours 10 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-151200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS
MORNING...NO SEVERE STORMS ARE EXPECTED AT THIS TIME. MORE
INTENSE THUNDERSTORM ACTIVITY IS EXPECTED BY LATE AFTERNOON...
SOUTHEAST OF A LINE FROM YANKTON TO SIOUX FALLS TO MARSHALL.

A COLD FRONT WILL SLOWLY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS
THE AREA TODAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT
IS EXPECTED TO BECOME EXTREMELY UNSTABLE BY AFTERNOON OVER
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE FRONT LATE THIS
AFTERNOON...THUNDERSTORMS WILL REDEVELOP. DUE TO THE EXPECTED
WIND SHEAR THROUGH THE ATMOSPHERE...AND THE AMOUNT OF
INSTABILITY...SOME OF THESE THUNDERSTORMS COULD BE SEVERE. THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND.	DUE TO THE AMOUNT OF INSTABILITY AND LOW LEVEL
MOISTURE IN THE ATMOSPHERE...AND ISOLATED TORNADO OR TWO WILL
ALSO BE POSSIBLE...SOUTHEAST OF A LINE FROM SIOUX CITY TO JACKSON
MINNESOTA...WHERE A MODERATE RISK FOR SEVERE THUNDERSTORMS IS
FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 14, 7:41 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    9 NNE YALE                SD   .75 INCH HAIL
07/14/03   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:42 AM CDTSevere Thunderstorm WarningFSDBeadle33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.